Michigan, 2001

Tornado and Hail in Michigan, June 15, 2001

June 15, 2001 · NWS APX · 15 events in 10 counties and zones

A cold front moved across northern Michigan during the afternoon and early evening hours on the 15th. As the cold front collided with warm and humid air in place across the region, numerous thunderstorms developed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A cold front moved across northern Michigan during the afternoon and early evening hours on the 15th. As the cold front collided with warm and humid air in place across the region, numerous thunderstorms developed. Some of the thunderstorms produced damaging winds which blew several trees and branches down. A brief tornado touchdown was also reported near the town of Posen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 15, 10:25 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 15, 10:25 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1125 AM EDT FRI JUN 15 2001

THE CURRENT WATER VAPOR LOOP SHOWS AN UPPER LEVEL LOW CENTERED OVER
SOUTHERN MANITOBA...WITH THE CURRENT SURFACE ANALYSIS SHOWING A COLD
FRONT EXTENDING FROM WESTERN UPPER MICHIGAN ACROSS LAKE MICHIGAN.
THE LATEST RUC AND MESO-ETA PROG THE FRONTAL BOUNDARY TO SLOWLY MOVE
EAST ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING. THE MAIN
SHORT TERM FORECAST CONCERN REVOLVES AROUND SEVERE THUNDERSTORM
POTENTIAL AHEAD OF THIS FRONTAL BOUNDARY.

A 300MB 140 KNOT JET WAS LOCATED ON THE OBSERVED 12Z RAOB PLOT. THIS
JET MAX IS PROGGED TO MOVE NORTH-NORTHEAST THIS AFTERNOON...PLACING
THE FORECAST AREA WITHIN THE RIGHT ENTRANCE REGION...THUS PROVIDING
SOME UPPER LEVEL DIVERGENCE. QG FORCING WILL ALSO BE PRESENT THIS
AFTERNOON IN ADVANCE OF A 500MB TROUGH AXIS (ALBEIT WEAK). ALTHOUGH
UPPER LEVEL DYNAMICS IS NOT OVERLY IMPRESSIVE...SURFACE BASED
INSTABILITY WILL BE QUITE HIGH ACROSS THE FORECAST AREA THIS
AFTERNOON/EVENING. THUS THE CURRENT FORECAST OF LIKELY POPS FOR
SHOWERS THUNDERSTORMS LOOKS GOOD GIVEN THE COMBINATION OF FRONTAL
COVERGENCE...UPPER LEVEL FORCING AND HIGH INSTABILITY. MODIFIED KAPX
12Z OBSERVED SOUNDING FOR A TEMP IN THE MID 80S WITH SFC DEWPOINTS
AROUND 70 YIELDS A CAPE OF 2500 J/KG WITH AN LI OF -6C. HOWEVER...IF
THE TEMPERATURE REACHES 90 (WHICH GIVEN THE CURRENT OBS LOOKS LIKELY
IN NE LOWER)...CAPE APPROACHES 3300 J/KG. THE LATEST WATER VAPOR
LOOP ALSO SHOWS MID LEVEL DRYING UPSTREAM OF THE LOW LEVEL FRONTAL
BOUNDARY. WITH VERY HIGH LOW LEVEL MOISTURE (850MB DEWPOINTS AROUND
+12C ON 12Z CHARTS)...MID LEVEL DRY AIR INTRUSION WILL ACT PROVIDE
ENOUGH INSTABILITY FOR THE POTENTIAL OF SEVERE THUNDERSTORMS THIS
AFTERNOON. WET BULB ZERO HEIGHTS ARE FAIRLY HIGH (12K FT)...THUS
EXPECT THE MAIN SEVERE WX THREAT WILL BE DAMAGING WINDS GIVEN THE
UNIDIRECTIONAL SHEAR PROFILE.

THE THUNDERSTORMS WILL ALSO PRODUCE HEAVY RAINFALL. K INDICES > 35
AND PWATS AROUND 1.3 TO 1.5 INCHES SUGGEST PLENTY OF MOISTURE TO
SUPPORT VERY HEAVY RAINFALL. GIVEN THE SLOW MOVEMENT OF THE FRONTAL
BOUNDARY...EXPECT ECHO TRAINING MAY ALLOW FOR SOME AREAS TO SEE
RAINFALL AMOUNTS IN EXCESS OF AN INCH.

ONLY UPDATES TO CURRENT ZFPAPX WILL BE TO INCREASE TEMPS AS MOST
LOCATIONS ARE ALREADY IN THE 80S.

UPDATED ZFPAPX WILL BE ISSUED BY 1530 UTC.

.APX...NONE.

CONSIDINE

In the hours before

Special weather statement, Jun 15, 10:40 AM EST, 1 hour 35 minutes before
MIZ008-015>036-041-042-161200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1140 AM EDT FRI APR 15 2001

...THERE IS A RISK OF SEVERE WEATHER ACROSS ALL OF NORTHERN LOWER
AND EASTERN UPPER MICHIGAN THIS AFTERNOON AND EVENING...

* THREAT AREA...ALL OF NORTHERN LOWER AND EASTERN UPPER
  MICHIGAN...WITH THE GREATEST THREAT EAST OF I-75.

* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

* SEVERE WEATHER THREAT...THUNDERSTORMS PRODUCING WIND GUSTS OF 60 TO
  TO 70 MPH AND HEAVY RAINFALL. THE HEAVY RAINFALL MAY CAUSE LOCALIZED
  FLOODING.

* TIME OF SEVERE WEATHER THREAT...THIS AFTERNOON THROUGH 9 PM THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
INFORMATION REGARDING THE SEVERE WEATHER THREAT IN NORTHERN LOWER
AND EASTERN UPPER MICHIGAN.

CONSIDINE
Special weather statement, Jun 15, 10:46 AM EST, 1 hour 29 minutes before
MIZ041-042-152100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1146 AM EDT FRI JUN 15 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 500 PM EDT FRIDAY
AFTERNOON. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     GLADWIN AND ARENAC

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Jun 15, 11:24 AM EST, 51 minutes before
MIZ019-021>024-027>030-033>036-152200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1224 PM EDT FRI JUN 15 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 600 PM EDT FRIDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     OSCODA...OTSEGO...EMMET...ROSCOMMON...CRAWFORD...MONTMORENCY...
     PRESQUE ISLE...OGEMAW...IOSCO...MISSAUKEE...KALKASKA...ANTRIM...
     ALPENA...CHEBOYGAN...CHARLEVOIX AND ALCONA

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALEIRT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

The radar

The NCL Michigan radar (KAPX), 51 km away, was scanning. The volume nearest the first event began at 17:12 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 hail, 1 lightning, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Antrim

When
June 15, 12:15 PM EST
Where
Antrim County, Kewadin
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.933, -85.367

Thunderstorm Wind, Crawford

When
June 15, 12:30 PM EST
Where
Crawford County, 2 mi S of Frederic
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.750, -84.733

One ten inch diameter tree and several branches blown down.

Thunderstorm Wind, Crawford

When
June 15, 12:35 PM EST
Where
Crawford County, Frederic
Measured
50 kt (58 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
44.783, -84.733

Several trees snapped off.

Thunderstorm Wind, Otsego

When
June 15, 12:39 PM EST
Where
Otsego County, 1 mi E of Elmira
Measured
50 kt (58 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
45.067, -84.850

One fourteen inch diameter tree and several branches bown down.

Thunderstorm Wind, Charlevoix

When
June 15, 12:50 PM EST
Where
Charlevoix County, Boyne City
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.183, -84.967

Numerous three inch limbs down.

Thunderstorm Wind, Emmet

When
June 15, 1:00 PM EST
Where
Emmet County, Petoskey
Measured
50 kt (58 mph)
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
45.367, -84.933

Numerous large tree limbs blown down. One large limb fell on house causing roof and chimney damage.

Thunderstorm Wind, Cheboygan

When
June 15, 1:15 PM EST
Where
Cheboygan County, 5 mi N of Indian River
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.483, -84.617

Several trees blown down. Two docks blown onto the shore of Burt Lake.

Hail, Cheboygan

When
June 15, 1:32 PM EST
Where
Cheboygan County, Cheboygan
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.650, -84.483

Thunderstorm Wind, Cheboygan

When
June 15, 1:32 PM EST
Where
Cheboygan County, Cheboygan
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.650, -84.483

Ten inch diameter top of maple tree broken off.

Lightning, Presque Isle

When
June 15, 2:00 PM EST
Where
Presque Isle County, Rogers City
Reported by
NEWSPAPER
Coordinates
45.398, -83.843 (the zone’s center; the record gives no point)

Large tree struck by lightning and downed across road.

Thunderstorm Wind, Chippewa

When
June 15, 2:25 PM EST
Where
Chippewa County, Homestead
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
46.333, -84.117

Two ten inch diameter trees blown down.

Thunderstorm Wind, Ogemaw

When
June 15, 3:10 PM EST
Where
Ogemaw County, Selkirk
Measured
60 kt (69 mph)
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
44.317, -84.067

Numerous trees down and damage to a chimney.

Thunderstorm Wind, Ogemaw

When
June 15, 3:10 PM EST
Where
Ogemaw County, 2 mi SW of Selkirk
Measured
55 kt (63 mph)
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
44.300, -84.100

80 foot ash tree fell on house and badly damaged roof.

Thunderstorm Wind, Alpena

When
June 15, 3:25 PM EST
Where
Alpena County, 5 mi W of Lachine
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.083, -83.833

Several six inch branches blown down.

Tornado, Presque Isle

When
June 15, 3:30 PM EST
Where
Presque Isle County, Posen
Rating
F0
Path length
0.3 mi
Path width
10 yd
Reported by
GENERAL PUBLIC
Coordinates
45.267, -83.717

Brief touchdown lifted truck off ground, blew off barn doors and downed a few large trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2001Every state in 2001This day in weather historyThe tornado archive for Michigan, 2001Warnings in Michigan, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256219, 5256220, 5256221, 5256299, 5256300, 5256306, 5256301, 5256302, 5256308, 5256310, 5256303, 5256304, 5256309, 5256305, 5256307.